Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 9 of 9 Posts

·
Registered
Joined
·
4 Posts
Discussion Starter · #1 ·
Since January 2013 I've been having gastrointestinal pain, and intermittent diarrhea. About a month ago my gastroenterologist had me add Citracel (OTC fiber) which cured the diarrhea, and reduced pain where I have a few diverticula. About the same time I began reduction of Prozac which I had been taking for a decade, as part of a strategic plan with my psychiatrist. The pain was reduced, but persisted (sigmoid colon area), so my gastroenterologist put me on a 14 day course of Xifaxan for SIBO. In the last few days of that course I started getting a terrible, constant series of right side bowel cramps (cecum-ileum juncture) with extremely strong mid/low back cramps. 10/10 on my pain scale.

I'm trying to isolate the trigger. Has anyone information or experience with reduction of SSRI medication triggering IBS?
 

·
Registered
Joined
·
33 Posts
Interesting question. I've been asking myself the same question but in reverse! Could an increase in anti depressant medication be causing bad digestion and bloating?

Reason i think about this is that the vast majority of Serotonin resides in our gut and not in the brain. This produces the idea of the gut having the "second brain" thing that so many specialists talk about.

Bottom line is i can't answer your question, but Serotonin plays a massive role in digestion so it certainly could be possible.

I doubled the dosage of Escitalopram i've been taking round about end of November last year and i've had problems since then. Whether it's due to this or whether it's just a coincidence i don't know!

I thought about reducing the dosage down but don't want to end up cracking up or something!!!
 

·
Registered
Joined
·
4 Posts
Discussion Starter · #3 ·
Consistent with my thoughts. The question occurred to me because of both timing (it takes 4-5 weeks for SSRI reduction in the case of Prozac to have its full impact on the brain, and its been about that long), and because on these forums and other resources there is a lot of discussion about adding SSRI medication to reduce IBS symptoms. That implies possibly doing the opposite could be a trigger?

I should add on the psychiatric side that the reason for the reduction is that a known side effect of prolonged SSRI use is reduction or virtual extinction of libido, and in my case most of the huge life stressors that led to taking SSRIs have now abated and the libido issue was becoming a real concern for my wife and I. It just goes to show what a complicated system our bodies are, and for those of us who have had depression, IBS, and similar difficult issues one often feels like you have to rob Peter to pay Paul.
 

·
Registered
Joined
·
34,955 Posts
I don't know if by itself just dropping the dose of an SSRI causes the GI track to break.

SSRI's can be used to control IBS symptoms so may have masked the symptoms (usually it is a GI infection and fighting that off that can cause enough damage to the gut nerves to cause IBS) and reducing the dose may drop it below the dose that is effective for controlling the IBS.
 

·
Registered
Joined
·
4 Posts
Discussion Starter · #5 ·
Thanks Kathleen. Do you know if the gut nervous system can normally eventually re-establish serotonin level management? I'm doing so well otherwise I'm loathe to re-up my SSRIs.
 

·
Registered
Joined
·
34,955 Posts
You might consider trying a mind-body therapy like clinical hypnotherapy or cognitive behavioral therapy. You need someone trained in a protocol for IBS. One of the good clinical therapy protocols is available as recordings you can use at home.

That tends to effect the nervous system faster than hoping it just resets on it's own.
 

·
Registered
Joined
·
4 Posts
I can confirm without any doubt that IBS can be caused by SSRI medication. I was on venlafaxine for a few years until 2007 when I stopped taking it. I had never previously experienced IBS symptoms.

When I came off the medication I started having the most terrible IBS attacks and I've had IBS ever since.

I don't regulalry experience constipation or diarrhea - but if I eat badly for a week, or I'm under a lot of stress at work, I have the most horrific attacks after my evening meal that can last for several hours. I've learned to be in tune with my body so I manage to avoid attacks most of the time by balancing my serotonin. I do this by eating protein rich foods, tryptophan supplements and avoiding junk. In the summer, (I think due to increased sunshine and daylight) my serotonin levels can become too high and this is when I start to experience pains during the day (instead of in the evening) and diarrhea after eating - so I stop taking the supplements and switch my diet to include less protein and tryptophan-rich foods.

For me, handling my IBS is all about serotonin management.

I've considered going back onto SSRI meds to try and "kick start" my serotonin system but I'd prefer to stay away from such powerful drugs.
 

·
Registered
Joined
·
33 Posts
Interesting post Draytoc. I've been taking them for years. Started on Seroxat then that kind of pooped out and i went on to Fluoexitine.

Anyway my gut hasn't been right for years and i don't know if it's caused by that or just stress in general. I seem to be much worse over the winter and even into spring because of lack of sunlight.

I doubled my dosage of the drug i'm taking now (Escitalopram) over the winter and i've been suffering with really bad digestion, don't know if it's a reaction to increasing the dosage or feeling miserable in winter?
 

·
Registered
Joined
·
4 Posts
I think some people are more prone to IBS - especially people who have suffered from anxiety and depression. I think there may be an underlying serotonin issue there to start with that can contribute to the onset of IBS. Personally, I've always been an anxious person, but prior to coming off SSRI's I had an "iron gut" - could eat anything without any problems at all. Now, I have to carefully manage my diet and while I'm ok most of the time, I still have to reach for the Buscopan a couple of times a week.

From stuff I've read, IBS often starts out after a sudden "trauma" to the nervous system which could be anything from a horrific experience such as a car accident, or the sudden death of a relative, or a chemical trauma - such as the withdrawl from serotonin based medication, cigarettes/alcohol or other.

In my experience, another thing IBS sufferers often seem to have in common is an overall sensitivity to their surroundings. I've spoken to a few IBS sufferers who will gladly own up to being over sensitive to caffeine, alcohol, noise, temperature and just generally sensitive all round.

I think it's quite clear that such "sensitivities" come directly from the central nervous system, they are built in to some of us. They are not psychologial or imagined.

I think the enteric nervous system is so much more than just a gut management system and in the future I'm sure we will all learn a lot more about it. I just wish that could be sooner rather than later.
 
1 - 9 of 9 Posts
Top